HomeAnswersInternal MedicinecoughI am experiencing persistent cough and tightness in my chest after taking Metoprolol for palpitations. Why?

Why do I have persistent cough and tightness in my chest after taking Metoprolol?

Share

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At August 22, 2023
Reviewed AtJanuary 18, 2024

Patient's Query

Hello doctor,

I was prescribed metoprolol six months ago for heart palpitations and I am taking a daily dose of 50mg. During my follow-up appointment six weeks later, I informed my doctor that the medication did not alleviate the palpitations and, in fact, I felt they were occurring more frequently. In response, my doctor increased my dosage to 100 mg per day. Shortly thereafter, I developed a persistent cough. Initially, I assumed it was because I was having a cold, but even after my cold symptoms subsided, the cough persisted. Eight weeks after the dosage increase, I returned to my doctor and mentioned that while the palpitations had become less frequent, the cough remained. My doctor listened to my chest and noted no wheezing but decided to prescribe me Levaquin 500 mg daily for a week. Despite this treatment, the cough did not improve after an additional month. The cough is unproductive and occurs frequently when I speak or exhale, but it does not happen at night while I am asleep. I also experience a slight sensation of heaviness or tightness in my chest. I have no history of asthma or allergies. To manage potential causes, I started taking allergy medicine for post-nasal drip and Omeprazole for acid reflux, but there has been no improvement. I contacted my doctor, suspecting that the beta blocker might be related to the cough. However, he dismissed this possibility and scheduled another appointment for me in two weeks. What are your thoughts on whether the cough could be a side effect of metoprolol?

Kindly help.

Answered by Dr. Sadaf Mustafa

Hello,

Thank you for stopping by at icliniq.com.

I am here to provide expert opinions on your medical issues. Firstly, I would like to inform you that Metoprolol is a non-selective beta-blocker. At lower doses, it primarily acts as a beta1-selective receptor blocker, targeting the heart. However, at higher doses like the one you are taking, this preferential effect is lost. Consequently, Metoprolol starts inhibiting beta2 receptors, which are found in the bronchial (lung) channels. This can lead to the sensation of cough and chest tightness that you are experiencing. Before starting any treatment, I suggest you undergo investigations to diagnose the underlying cause of your palpitations. I hope this has helped you. Kindly follow up if you have more doubts.

Thank you.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Sadaf Mustafa
Dr. Sadaf Mustafa

Internal Medicine

Community Banner Mobile

iCliniq's FREE Newsletters

Expert-backed health and wellness information, delivered to your email.

Subscribe iCliniq
By clicking Subscribe, I agree to the iCliniq Terms & Conditions and Privacy Policy and understand that I may opt out of iCliniq subscriptions at any time.

Read answers about:

chest heavinesscough

Ask your health query to a doctor online

Internal Medicine

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy